Alert archive / Iowa / Wind Chill Advisories in 2022
Wind Chill Advisory 13, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 1, 2022, 2:35 PM CST for 8 counties in Iowa. It took effect at Feb 2, 2022, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2022, 2:35 PM CST (20:35 UTC)
- In effect from
- Feb 2, 2022, 12:00 AM CST
- Expired
- Feb 2, 2022, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS43 KDMX 012035 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 235 PM CST Tue Feb 1 2022 ...Bitter Cold Arrives Tonight and Wednesday Morning... .A strong cold front has moved across Iowa this afternoon and will continue to bring in Arctic air for the next several days. By Wednesday morning, actual air temperatures will be in the single digits across much of Iowa, with values below zero in far northern Iowa. North to northwesterly wind gusts of 20 to 25 MPH will continue overnight and into Wednesday morning. This combination will lead to bitter wind chills across northwestern Iowa on Wednesday morning. IAZ004>006-015-016-023>025-020445- /O.NEW.KDMX.WC.Y.0013.220202T0600Z-220202T1800Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, and Belmond 235 PM CST Tue Feb 1 2022 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north-central and northwest Iowa. * WHEN...From midnight tonight to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
322 WWUS43 KDMX 020250 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 850 PM CST Tue Feb 1 2022 ...Bitter Cold Arrives Tonight and Wednesday Morning... .A strong cold front has moved across Iowa this afternoon and will continue to bring in Arctic air for the next several days. By Wednesday morning, actual air temperatures will be in the single digits across much of Iowa, with values below zero in far northern Iowa. North to northwesterly wind gusts of 20 to 25 MPH will continue overnight and into Wednesday morning. This combination will lead to bitter wind chills across northwestern Iowa on Wednesday morning. IAZ004>006-015-016-023>025-021100- /O.CON.KDMX.WC.Y.0013.220202T0600Z-220202T1800Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, and Belmond 850 PM CST Tue Feb 1 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north-central and northwest Iowa. * WHEN...From midnight tonight to noon CST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
170 WWUS43 KDMX 020928 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 328 AM CST Wed Feb 2 2022 IAZ004>006-015-016-023>025-021730- /O.NEW.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ /O.CON.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, and Belmond 328 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills. Wind chills as low as 25 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...For the first Wind Chill Advisory, portions of north- central and northwest Iowa. For the second Wind Chill Advisory, portions of north and west-central Iowa * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ007-017-026>028-033>038-044>046-057-058-070-021730- /O.NEW.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie- Cass- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 328 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north and west-central Iowa. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
024 WWUS43 KDMX 021532 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 932 AM CST Wed Feb 2 2022 IAZ004>006-015-016-023>025-022345- /O.CON.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/ /O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, and Belmond 932 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills. Wind chills as low as 25 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...For the first Wind Chill Advisory, portions of north- central and northwest Iowa. For the second Wind Chill Advisory, portions of north and west-central Iowa. * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ007-017-026>028-033>038-044>046-057-058-070-022345- /O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie- Cass- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 932 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north and west-central Iowa. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
401 WWUS43 KDMX 021756 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1156 AM CST Wed Feb 2 2022 ...Bitter Cold Subsiding this Morning but Another Round Tonight... .Wind chill values across northern Iowa have warmed above 20 degrees below zero and will remain above wind chill advisory criteria through the remainder of the daytime hours, allowing the morning advisory to expire. Another round of wind chill advisory headlines remain in place tonight, covering roughly the northwest half of the state. Wind chill values of 20 to 30 degrees below zero will the common. IAZ004>006-015-016-023>025-030200- /O.EXP.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/ /O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, and Belmond 1156 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Much of the northwest half of the state. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ007-017-026>028-033>038-044>046-057-058-070-030200- /O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie- Cass- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 1156 AM CST Wed Feb 2 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills to around 25 below zero. * WHERE...Much of the northwest half of the state. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines CURTIS
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 11:37 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 1, 11:37 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1137 AM CST Tue Feb 1 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 417 AM CST Tue Feb 1 2022 Key Messages: - Cold front arriving today - Snow chances over south central Iowa tonight into early Wednesday. - Snow chances decreasing beyond Wednesday morning. - Wind Chills of 20 to 30 below possible Wed night and Thu night over parts of central and northern Iowa. Trough of low pressure is moving through Iowa early this morning. Temperatures are cooler but still mild behind this trough as downslope warming is still ongoing. The main cold front has just passed through Watertown and Huron, South Dakota and temperatures have been falling steadily behind this front. Temperatures that were in the 30s over central North Dakota last evening, are now in the single digits. The cold front will reach north central Iowa around 8- 9 am and will move through the state through the day bringing falling temperatures as it passes through. Gusty northwest winds with gusts over 35 kts are occurring across South Dakota. There will be a period of gusty winds into Iowa as well and could briefly approach Wind Advisory for 1-2 hrs, especially over north central Iowa this morning. There is a patch of stratus diving southeast through Minnesota this morning. The cold and snow potential are the two big weather stories upcoming for the Midwest the next few days. Trends have continued a slight southerly shift with the snow as the dry air from the approaching Arctic High pressure is progged to be more robust over Iowa. The greatest chance for snow over the forecast area will be tonight into early Wednesday as the dry air won't be fully established yet and there will be good isentropic ascent to help precipitation load any dry air below for snow to occur. The dry air really begins to surge south by 09z (3 am CST)and will begin to erode away any precipitation. Some accumulations are likely towards Centerville and Bloomfield and possible as far north as Ottumwa but it appears it should remain at 2 inches or less. Do have low pops extending further north to near Des Moines and the I-80 corridor to the east, but any that is likely overdone. The second wave of snow that is forecast for Wednesday and Thursday has taken a more significant trend south as the upper wave is digging further south into Texas and the moisture transport is shunted even further south. Have maintained some pops for snow into far south central Iowa Wednesday night but really expect these can be pulled in future forecast updates. The arrival of the Arctic cold is the other aforementioned story. The main challenge will be periods of cloud cover that will have a direct impact on temperatures. Expect an expansive cloud shield over much of Iowa tonight and likely again Wednesday night though certainly there will be chances for some clearing over far northern Iowa. Finally, with everything trending south Thursday and Thursday night, the Arctic High is moving through quicker Thursday night leading to return flow for the area after midnight and likely the arrival of some warm advection clouds. All in all, this Arctic intrusion is not looking quite as cold as last week but still will have lows below zero several nights over northern Iowa and there still will likely be wind chill headlines Wednesday night and Thursday night as wind chills dip into the 20 below to 30 below range over the northern half. After warm advection on Friday, another quickly hitting cold front will move through by Friday night leading to another cold night. Warm advection will immediately return on Saturday and will have highs in the 20s and 30s for the weekend. The start of next week looks a little warmer. Not significant winter systems appear to be on the horizon in the extended though the temperature roller coaster looks to continue into the second week of February. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1137 AM CST Tue Feb 1 2022 Wind likely to be the main challenge with generally VFR cigs and some potential for brief reduction in vsby at KOTM. High pressure continues to follow the front and brief burst of higher wind gusts. Remainder of period expect a steady NNW flow of around 15kts gusts lower 20kts. Have trimmed snow chances southeast a bit as track of lows continues to remain south and moisture aloft will be battling dry air during the event. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...REV
Hazardous weather outlook, Feb 1, 3:34 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 334 AM CST Tue Feb 1 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-020945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 334 AM CST Tue Feb 1 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Accumulating snow is possible in far southern portions of Iowa tonight. This may lead to hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is possible in far southern portions of Iowa Wednesday and Wednesday night. This may lead to hazardous travel conditions. Cold temperatures and bitter wind chills are forecast to return Wednesday morning. This cold snap will continue through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Bury/Donavon
Nearby
Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.